Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Springfield, MO

May 13, 2022Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 13, 2022, 9:25 PM CDT for Howell County, Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 9:25 PM CDT (02:25 UTC)
Expired
May 14, 2022, 1:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS53 KSGF 140225
FFWSGF
MOC091-149-140630-
/O.NEW.KSGF.FF.W.0023.220514T0225Z-220514T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
925 PM CDT Fri May 13 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Howell County in south central Missouri...
  Western Oregon County in south central Missouri...

* Until 130 AM CDT.

* At 925 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Plains, Thayer, Pomona, Koshkonong, Brandsville, Rover and 
  Lanton.

This includes the following low water crossings...
  Spring River at Highway 142, Warm Fork Spring River at County Road 
  323, Middle Fork Eleven Point River at County Road 1420 and Howell 
  Creek at County Road 9790.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3650 9195 3692 9195 3682 9174 3682 9166
      3689 9166 3689 9156 3650 9146

FLASH FLOOD...RADAR INDICATED

$$

Rothstein
1 follow-up statement
508 
WGUS73 KSGF 140627
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
127 AM CDT Sat May 14 2022

MOC091-149-140637-
/O.EXP.KSGF.FF.W.0023.000000T0000Z-220514T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-
127 AM CDT Sat May 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN HOWELL AND WESTERN OREGON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3650 9195 3692 9195 3682 9174 3682 9166
      3689 9166 3689 9156 3650 9146

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:07 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 13, 7:07 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
707 PM CDT Fri May 13 2022

Key Messages:

1. Thunderstorm and severe weather chances this afternoon and
tonight.

2. Additional thunderstorm chances Saturday and Sunday.

3. Slightly cooler forecast than this past week.

4. Additional thunderstorm chances Tuesday through Thursday of
next week.

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri May 13 2022

Area of cumulus developing from Taney to Greene counties and up
towards the Lake of the Ozarks. This is the area latest WoFS
output is pinpointing for late afternoon convective initiation in
the 4 to 6 pm time frame. Have tried to highlight this with
increased area of pops in the mid to late afternoon. Looks like
there may be two distinct time frames for convection, with the
previously mentioned the first affecting areas of the eastern
Ozarks late this afternoon into the evening. The second develops
later in the evening and continues into the overnight hours over
the western CWA and across southern MO. Fairly weak shear out
there with surface based CAPES of 2000-4000 j/kg. Looking like
storm clusters with isolated hail to the size of quarters and wind
gusts up to 60 mph for the main strong/severe weather risk from
late afternoon into the late evening. The later evening convection
may still have a few strong cells, but the instability will be
weakening and shear doesn't appear change much. For flood
potential, widespread heavy rain and flooding is not expected over
the area, however if several thunderstorms can move across the
same area, a localized flood risk will be possible.

Lows tonight will remain mild in the low to mid 60s across the
area.

There may be some lingering convection around daybreak over
southern Missouri and the eastern Ozarks, however this should end
fairly quickly in the morning. We will see afternoon instability
increase over the area after clearing takes place behind any
remaining convection. Highs should top out in the low to mid 80s.
Not seeing any boundaries to focus convection on, but we will have
a chance of some isolated convection, but it should remain sub-
severe.

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CDT Fri May 13 2022

An upper level shortwave will track across the upper Mississippi
valley region on Sunday with the upper flow over the area becoming
more northwesterly. This will aid a surface front in tracking
southeast into and through the area Sunday into Sunday night. The
atmosphere should become unstable out ahead of the cold front
which should start to move into our northern CWA during the
afternoon and through the remainder of the area during the
evening. 0-6km shear will be in the 30-40kt range with the
front/instability should be enough for some strong to severe
storms. Hail and wind will be the main severe weather risks. Like
with today's storms, a widespread flood risk is not likely, but
localized flooding may be realized if storms can track across the
same locations.

Behind this front, a drier air mass and cooler temperatures will
bring us the pick day of the week on Monday for any outdoor
activities. Highs generally in the mid to upper 70s with some
sunshine.

After the nice day Monday, flow becomes more zonal over the area
in a west-northwesterly configuration, bringing shortwave energy
into the area on a nearly daily basis through the end of the week.
This will bring a chance of showers and thunderstorms each day
across the area. Temperatures may be influenced by convection each
day, however highs generally in the 80s with lows in the 50s/60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri May 13 2022

KSGF/KJLN/KBBG tafs: Scattered showers/storms will be present as a
weak/diffuse sfc cold front remains over the area. Should be
mostly VFR, but MVFR/IFR cat will occur with storms.

&&

.CLIMATE...
Issued at 300 AM CDT Wed May 11 2022

Here are the record highs for locations across the Ozarks Friday.

           13th
SGF      88/2018
JLN      90/1995
UNO      90/1984
VIH      89/1956

Here are the record Max Mins for the same locations.

           13th
SGF      66/1935
JLN      69/1962
UNO      69/1970
VIH      70/1970

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...DSA
CLIMATE...Hatch
Hazardous weather outlook, May 13, 3:18 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 PM CDT Fri May 13 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

  Scattered thunderstorms will be possible late this afternoon
  and evening, mainly east of the U.S. 60 corridor. Hail to the
  size of quarters and wind gusts up to 60 mph will be possible
  with the strongest storms.

  Additional thunderstorms will be possible later in the evening
  over west central Missouri into western Missouri and southeast
  Kansas.  These storms are expected to remain sub-severe

  If storms can move across the same locations, then a localized
  flood risk will be possible. Widespread flooding is not
  expected.

  Afternoon heat index values in the upper 80s to low 90s are
  expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Isolated showers and storms are possible Saturday and Saturday
  night however most locations will remain dry. Severe storms are
  not expected.

  Another round of showers and thunderstorms are expected to move
  into the area Sunday afternoon and evening. A few severe storms
  and minor flooding are also possible with this round.

Thunderstorms are possible Tuesday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected to be needed through
  tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 13, 8:27 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
827 PM CDT Fri May 13 2022

MOZ097-106-140215-
Oregon MO-Howell MO-
827 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Howell
and southwestern Oregon Counties through 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Thayer, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Koshkonong...                     Brandsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 9179 3666 9145 3650 9147 3650 9167
      3653 9181
TIME...MOT...LOC 0127Z 279DEG 9KT 3659 9173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, May 13, 8:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             ODIN                    37.27N 92.62W
05/13/2022  E1.00 INCH       WRIGHT             MO   EMERGENCY MNGR

            CORRECTS THE TIME ON THE PREVIOUS HAIL
            REPORT FROM ODIN. PICTURE OF QUARTER SIZE
            HAIL IN ODIN OFF OF HIGHWAY 38.

&&

CKR
Local storm report, May 13, 8:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             6 ESE VANZANT           36.95N 92.20W
05/13/2022  E1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

            AT THE TOWN OF TOPAZ IN EASTERN DOUGLAS
            COUNTY. RELAYED VIA NWSCHAT.

&&

DSA
Special weather statement, May 13, 8:59 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
859 PM CDT Fri May 13 2022

MOZ097-106-140245-
Oregon MO-Howell MO-
859 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of east central Howell
and northwestern Oregon Counties through 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Plains, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Plains...                    Brandsville...
Thomasville...                    Rover...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9186 3682 9186 3688 9148 3660 9148
TIME...MOT...LOC 0159Z 269DEG 19KT 3673 9177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, May 13, 9:04 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
904 PM CDT Fri May 13 2022

MOZ096-097-105-140245-
Douglas MO-Ozark MO-Howell MO-
904 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Ozark,
southeastern Douglas and northwestern Howell Counties through 945 PM
CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Willow Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomona...                         Dora...
Siloam Springs...                 Pottersville...
Sycamore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3672 9243 3695 9217 3696 9184 3666 9198
TIME...MOT...LOC 0204Z 278DEG 17KT 3687 9219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, May 13, 9:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
917 PM CDT Fri May 13 2022

MOZ106-140300-
Oregon MO-
917 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Oregon
County through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thayer, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Koshkonong...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9168 3668 9139 3650 9140 3650 9167
TIME...MOT...LOC 0217Z 276DEG 15KT 3657 9164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:29 PM CDTSevere Thunderstorm WarningSGFHowell, Texas46 min
May 13, 7:46 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon44 min
May 13, 7:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright38 min
May 13, 7:58 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas4 hr
May 13, 8:22 PM CDTSpecial Weather StatementSGFHowell38 min
May 13, 8:27 PM CDTSpecial Weather StatementSGFOregon48 min
May 13, 8:31 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell44 min
May 13, 8:59 PM CDTSpecial Weather StatementSGFHowell46 min
May 13, 9:04 PM CDTSpecial Weather StatementSGFHowell41 min
May 13, 9:17 PM CDTSpecial Weather StatementSGFOregon43 min
May 13, 9:29 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon46 min
May 14, 2:24 AM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas6 hr
May 14, 3:43 AM CDTSpecial Weather StatementSGFStone32 min
May 14, 2:47 PM CDTSpecial Weather StatementSGFOzark28 min
May 14, 2:51 PM CDTSevere Thunderstorm WarningSGFOzark39 min
May 14, 3:07 PM CDTSpecial Weather StatementSGFTaney38 min
May 14, 3:12 PM CDTSevere Thunderstorm WarningSGFTaney48 min
May 14, 3:22 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark53 min
May 14, 3:38 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 14, 3:46 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright44 min
May 14, 4:11 PM CDTSevere Thunderstorm WarningSGFStone, Taney29 min
May 14, 4:13 PM CDTSpecial Weather StatementSGFOzark47 min
May 14, 4:28 PM CDTSpecial Weather StatementSGFDouglas32 min
May 14, 4:42 PM CDTSpecial Weather StatementSGFTexas48 min
May 14, 4:46 PM CDTSevere Thunderstorm WarningSGFDouglas44 min
May 14, 4:58 PM CDTSpecial Weather StatementSGFWebster32 min
May 14, 5:06 PM CDTSevere Thunderstorm WarningSGFTexas, Wright28 min
May 14, 5:16 PM CDTSevere Thunderstorm WarningSGFTaney44 min
May 14, 5:21 PM CDTSpecial Weather StatementSGFPulaski24 min
May 14, 5:30 PM CDTSpecial Weather StatementSGFWebster45 min
May 14, 5:33 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
May 14, 5:45 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster29 min
May 14, 5:59 PM CDTSpecial Weather StatementSGFTaney31 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas40 min
May 14, 6:08 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas41 min
May 14, 6:17 PM CDTSevere Thunderstorm WarningSGFTaney28 min
May 14, 6:28 PM CDTSpecial Weather StatementSGFTaney32 min
May 14, 6:42 PM CDTSevere Thunderstorm WarningSGFLaclede48 min

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.